Thunderstorm Wind, Tripp
- When
- August 8, 8:43 PM MST
- Where
- Tripp County, (Sfd)winner Arpt
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.383, -99.850
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM MST, 7 hours 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT THU AUG 8 2002 ...SEVERE THUNDERSTORM WATCH ENTIRE AREA EXCEPT CAMPBELL COUNTY WYOMING THIS EVENING... VIGOROUS PACIFIC SHORT WAVE MOVING INTO THE NORTHERN PLAINS THIS AFTERNOON WILL CONTINUE TO PRODUCE INTENSE THUNDERSTORM ACTIVITY AS IT MOVES OUT OF SOUTHERN MONTANA INTO NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. FORECAST HODOGRAPHS INDICATE A PREFERENCE FOR LINEAR ORGANIZATION...STRONG WINDS AND LARGE HAIL. THE WINDS ARE OF PARTICULAR CONCERN FOR NWRN SD...N AND NE OF THE BLACK HILLS...SINCE THE SHORT WAVE WILL CONTRIBUTE 50+ MPH WIND SPEEDS TO THE MID LEVELS OF THE ATMOSPHERE ACROSS WRN SD BY MIDNIGHT. SEVERE WEATHER OPERATIONS IN PROGRESS AT UNR. ONLY MINOR ADJUSTMENTS WERE MADE TO LATER PERIODS OF THE PACKAGE. A SOMEWHAT UNSTABLE NW FLOW WILL KEEP THE WEATHER MODERATELY ACTIVE THROUGH THE END OF THE WEEK...THEN LARGE SCALE SUBSIDENCE AND DRY AIR WILL PROVIDE A RESPITE FROM MIDDAY SATURDAY THROUGH SUNDAY. SUMMERTIME HEATING AND A WEAK MID LEVEL SHORT WAVE WILL PRODUCE SOME WEATHER MON AND TUE...WITH FAIR SKIES DOMINATING WED AND THU. .UNR...NONE. CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM 4 E UPTON WY 60 MPH TSTM GUST
08/08/02 WESTON REPORTED BY PUBLIC.
0315 PM 10 N REVA SD 1.75 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0340 PM 12 NW PRAIRIE CITY SD 1 INCH HAIL
08/08/02 PERKINS REPORTED BY PUBLIC.
0412 PM DEADWOOD SD FLOOD
08/08/02 LAWRENCE MUDSLIDES REPORTED IN
DEADWOOD. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0415 PM 5 S WHITEWOOD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0423 PM 20 NW BELLE FOURCHE SD 60 MPH TSTM GUST
08/08/02 BUTTE REPORTED BY STORM
SPOTTER.
0430 PM RAPID CITY SD .75 INCH HAIL
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0436 PM TILFORD SD .75 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM HERMOSA SD 60 MPH TSTM GUST
08/08/02 CUSTER REPORTED BY COOPERATIVE
OBSERVER.
0439 PM PIEDMONT SD 2 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM 2 NW PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0455 PM 1 S NEW UNDERWOOD SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0527 PM 3 ESE ELM SPGS SD 70 MPH TSTM GUST
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
WFO UNR STAFFSDZ001-012-024>029-041-072-074-WYZ056>058-071-090055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 625 PM MDT THU AUG 8 2002 ...SEVERE THUNDERSTORM WATCH 583 HAS BEEN CANCELLED FOR NORTHEAST WYOMING AND PORTIONS OF WESTERN SOUTH DAKOTA... THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS NORTHEAST WYOMING AND PORTIONS OF WESTERN SOUTH DAKOTA. THIS INCLUDES RAPID CITY AND THE BLACK HILLS AREA. THE THREAT OF SEVERE WEATHER CONTINUES EAST OF A LINE FROM BISON TO WALL TO PINE RIDGE. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 9 NE REVA SD 1 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0333 PM PINE RIDGE ARPT SD 71 MPH TSTM GUST
08/08/02 SHANNON PINE RIDGE ASOS
0351 PM 10 S SPEARFISH SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY PUBLIC.
0354 PM LEAD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0414 PM 3 N FAIRBURN SD 70 MPH TSTM GUST
08/08/02 CUSTER TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0414 PM 2 N PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
0450 PM ELLSWORTH AFB SD 69 MPH TSTM GUST
08/08/02 MEADE
0533 PM 10 NW BISON SD 73 MPH TSTM GUST
08/08/02 PERKINS INSTRUMENT MEASUREMENT
REPORTED BY STORM
SPOTTER.
0538 PM FAITH MUNI ARPT SD 54 MPH TSTM GUST
08/08/02 MEADE FAITH ASOS
0539 PM WALL SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0555 PM GLAD VLY SD WIND DAMAGE
08/08/02 ZIEBACH 6 DIAMETER LIMBS DOWN.
SEMI TIPPED OVER.
REPORTED BY PUBLIC.
0605 PM 13 W CHERRY CREEK SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY STORM
SPOTTER.
0605 PM THUNDER BUTTE SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY PUBLIC.
0605 PM 6 WSW USTA SD WIND DAMAGE
08/08/02 PERKINS LARGE LIMBS DOWN
REPORTED BY COOPERATIVE
OBSERVER.
0655 PM 5 NW ROSEBUD SD .75 INCH HAIL
08/08/02 TODD REPORTED BY PUBLIC.
BAK
ZCZC FSDLSRRAP ALL
TTAA00 KRAP DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 6 E GILLETTE WY 1.75 INCH HAIL
08/07/02 CAMPBELL MOSTLY MARBLE SIZE HAIL
0625 PM 5 W ROZET WY 1.75 INCH HAIL
08/07/02 CAMPBELL
0628 PM 12 SW UPTON WY 60 MPH TSTM GUST
08/07/02 WESTON 2-3 INCH LIMBS BLOWN DOWN
0630 PM OSAGE WY 60 MPH TSTM GUST
08/07/02 WESTON
0730 PM 5 NE MOORCROFT WY 60 MPH TSTM GUST
08/07/02 CROOK AT PINE HAVEN/KEYHOLE
RESERVIOR
0945 PM 3 NW FAIRPT SD 65 MPH TSTM GUST
08/07/02 MEADE REPORTED BY PUBLIC.
1000 PM 1 S REVA SD MPH TSTM GUST
08/07/02 HARDING EVENT DURATION 30
MINUTES. REPORTED BY
STORM SPOTTER.
1003 PM ZEONA SD 70 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY PUBLIC.
1030 PM PRAIRIE CITY SD 60 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY STORM
SPOTTER.
0246 PM 4 E UPTON WY 60 MPH TSTM GUST
08/08/02 WESTON REPORTED BY PUBLIC.
0315 PM 10 N REVA SD 1.75 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0325 PM 9 NE REVA SD 1 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0333 PM PINE RIDGE ARPT SD 71 MPH TSTM GUST
08/08/02 SHANNON PINE RIDGE ASOS
0340 PM 12 NW PRAIRIE CITY SD 1 INCH HAIL
08/08/02 PERKINS REPORTED BY PUBLIC.
0351 PM 10 S SPEARFISH SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY PUBLIC.
0354 PM LEAD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0412 PM DEADWOOD SD FLOOD
08/08/02 LAWRENCE MUDSLIDES REPORTED IN
DEADWOOD. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0414 PM 3 N FAIRBURN SD 70 MPH TSTM GUST
08/08/02 CUSTER TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0414 PM 2 N PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
0415 PM 5 S WHITEWOOD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0423 PM 20 NW BELLE FOURCHE SD 60 MPH TSTM GUST
08/08/02 BUTTE REPORTED BY STORM
SPOTTER.
0430 PM RAPID CITY SD .75 INCH HAIL
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0436 PM TILFORD SD .75 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM HERMOSA SD 60 MPH TSTM GUST
08/08/02 CUSTER REPORTED BY COOPERATIVE
OBSERVER.
0439 PM PIEDMONT SD 2 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM 2 NW PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0450 PM ELLSWORTH AFB SD 69 MPH TSTM GUST
08/08/02 MEADE
0455 PM 1 S NEW UNDERWOOD SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0527 PM 3 ESE ELM SPGS SD 70 MPH TSTM GUST
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
0533 PM 10 NW BISON SD 73 MPH TSTM GUST
08/08/02 PERKINS INSTRUMENT MEASUREMENT
REPORTED BY STORM
SPOTTER.
0538 PM FAITH MUNI ARPT SD 54 MPH TSTM GUST
08/08/02 MEADE FAITH ASOS
0539 PM WALL SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0555 PM GLAD VLY SD WIND DAMAGE
08/08/02 ZIEBACH 6 DIAMETER LIMBS DOWN.
SEMI TIPPED OVER.
REPORTED BY PUBLIC.
0605 PM 13 W CHERRY CREEK SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY STORM
SPOTTER.
0605 PM THUNDER BUTTE SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY PUBLIC.
0605 PM 6 WSW USTA SD WIND DAMAGE
08/08/02 PERKINS LARGE LIMBS DOWN
REPORTED BY COOPERATIVE
OBSERVER.
0655 PM 5 NW ROSEBUD SD .75 INCH HAIL
08/08/02 TODD REPORTED BY PUBLIC.
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT...CORRECTION TO FAITH WIND
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM 4 E UPTON WY 60 MPH TSTM GUST
08/08/02 WESTON REPORTED BY PUBLIC.
0315 PM 10 N REVA SD 1.75 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0325 PM 9 NE REVA SD 1 INCH HAIL
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0333 PM PINE RIDGE ARPT SD 71 MPH TSTM GUST
08/08/02 SHANNON PINE RIDGE ASOS
0340 PM 12 NW PRAIRIE CITY SD 1 INCH HAIL
08/08/02 PERKINS REPORTED BY PUBLIC.
0351 PM 10 S SPEARFISH SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY PUBLIC.
0354 PM LEAD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0412 PM DEADWOOD SD FLOOD
08/08/02 LAWRENCE MUDSLIDES REPORTED IN
DEADWOOD. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0414 PM 3 N FAIRBURN SD 70 MPH TSTM GUST
08/08/02 CUSTER TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
0414 PM 2 N PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
0415 PM 5 S WHITEWOOD SD .75 INCH HAIL
08/08/02 LAWRENCE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0423 PM 20 NW BELLE FOURCHE SD 60 MPH TSTM GUST
08/08/02 BUTTE REPORTED BY STORM
SPOTTER.
0430 PM RAPID CITY SD .75 INCH HAIL
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0436 PM TILFORD SD .75 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM HERMOSA SD 60 MPH TSTM GUST
08/08/02 CUSTER REPORTED BY COOPERATIVE
OBSERVER.
0439 PM PIEDMONT SD 2 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0439 PM 2 NW PIEDMONT SD 1 INCH HAIL
08/08/02 MEADE REPORTED BY PUBLIC.
0450 PM ELLSWORTH AFB SD 69 MPH TSTM GUST
08/08/02 MEADE
0455 PM 1 S NEW UNDERWOOD SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY STORM
SPOTTER.
0527 PM 3 ESE ELM SPGS SD 70 MPH TSTM GUST
08/08/02 MEADE REPORTED BY STORM
SPOTTER.
0533 PM 10 NW BISON SD 73 MPH TSTM GUST
08/08/02 PERKINS INSTRUMENT MEASUREMENT
REPORTED BY STORM
SPOTTER.
0538 PM FAITH MUNI ARPT SD 62 MPH TSTM GUST
08/08/02 MEADE FAITH ASOS
0539 PM WALL SD 60 MPH TSTM GUST
08/08/02 PENNINGTON REPORTED BY PUBLIC.
0555 PM GLAD VLY SD WIND DAMAGE
08/08/02 ZIEBACH 6 DIAMETER LIMBS DOWN.
SEMI TIPPED OVER.
REPORTED BY PUBLIC.
0605 PM 13 W CHERRY CREEK SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY STORM
SPOTTER.
0605 PM THUNDER BUTTE SD 60 MPH TSTM GUST
08/08/02 ZIEBACH REPORTED BY PUBLIC.
0605 PM 6 WSW USTA SD WIND DAMAGE
08/08/02 PERKINS LARGE LIMBS DOWN
REPORTED BY COOPERATIVE
OBSERVER.
0655 PM 5 NW ROSEBUD SD .75 INCH HAIL
08/08/02 TODD REPORTED BY PUBLIC.
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT...CORRECTION TO FAITH WIND
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 15W FAITH SD 75 MPH TSTM GUST
08/08/02 MEADE REPORTED LAW ENFORCEMENT.
0548 PM LODGEPOLE SD 75 MPH TSTM GUST
08/08/02 PERKINS REPORTED BY STORM
SPOTTER.
0530 PM 13W LODGEPOLE SD 60 MPH TSTM GUST
08/08/02 HARDING REPORTED BY STORM
SPOTTER.
0837 PM 4S WHITE RIVER SD .88 INCH HAIL
08/08/02 MELLETTE
0755 PM 2SSE NORRIS SD 1 INCH HAIL
08/08/02 MELLETTE
WFO UNR STAFFThe North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310932.